Mayo Clinic Connect
For those of you who have Samter’s triad (polyps, asthma, react to aspirin), have you found that things in your diet affect your symptoms? Do you react to certain foods or drinks?
I react to a lot of food, for example tomatoes, mustard, a lot of fruit most seasonings and many more
Hello @emaria! Welcome to Mayo Clinic Connect. Thank you for posting!
What symptoms have you noticed with your reactions? Have you been diagnosed with polyps or asthma?
Jump to this post
Both, I have been told I have samters triad disease aka aerd. As well as asthma and polyps I get hives on my arms, acid reflux and very itchy feet.
Anybody on here with just samter’s triad? Have these symptoms?
Intense body flushing
Flu like symptoms
Ear feels full
Smell burnt things
Gastrointestinal problems/abdominal pain
Hello and welcome, @glj86.
I would like to introduce you to @emaria. @emaria, if you care to share, how did you get your AERD diagnosis? @glj86, are the symptoms above that you listed all things you experience?
Yes these are all symptoms I have been experiencing at the moment and longer.
So my doctor suggested I go to see a pulmonologist. He said he heard crackles in my lungs and though I might has asthma. The pulmonologist tested me finding I had a high IGE of 500. Nasal polyps, Mild Asthma, Several Allergies and Excem which he said was Samter’s triad.
I have not had been given the AERD diagnosis yet. I have taken aspirin all my life and never had symptoms from it. I have been getting all these random symptoms for a log period no other answers. I am going to get referral to see an Allergist and Immunologist.
My pulmonologist has been no help at this point. That’s why i was wondering if anybody had these symptoms with out the aspirin sensitivities.
What first caused me to seek medical attention was being unable to breathe through my nose due to polyps. It had gradually worsened over time and when I looked back on that period before diagnosis and treatment I can't believe how oblivious I was! I got stuffy every time I drank red wine but never saw the connection. Eventually I got wheezy too. At some point I found I reacted to Aspirin, but because I rarely took it I have no idea how far back my Aspirin sensitivity went. Another thing I realized later was that as a child I had a cough that came on with exercise, which has only been identified in recent years as a type of asthma. In other words things built very gradually and I was slow to make connections.
I am now very sensitive to red wine, less so to white wine, occasionally have a mild reaction to beer, and of course Aspirin which I wouldn't touch with a ten foot pole.
I found my ENT to be the most helpful by far, the allergists who know the condition helpful too, and the pulmonologist not helpful at all. It wasn't really his department.
Hi. I was diagnosed AERD April 27, 2020.
I started having symptoms of severe skin reactions on my face in about 2018 that the dermatologist couldn’t determine cause or find a treatment.
Had had frequent rhinitis/sinus problems over the years and seemed easily susceptible to colds. Then in the fall of 2018 started with a cold, then respiratory flu, then bronchitis, and ridiculous amounts of coughing and never getting better from all the antibiotics and brief relief from prednisone while in it, but symptoms return after course. In May of 2019 they diagnose me with severe asthma at 56. ( never had before and doesn’t run in family) after months of treatment on daily inhalers and not much better went to Mayo and for another opinion and AERD was identified. I had put the ibuprofen connection together after noticing symptoms worse upon taking them. Took them for years for fibromyalgia. I also have an auto immune disease called Alopecia Areata. My question is do most people feel like crap all the time like I do? Even off aspirin. My symptoms are…
-skin rashes – constant headaches-chronic rhinitis/sinusitis-moderate asthma-total body aches and soreness- newly developed tinnitus- loss of smell and taste- weird taste in breath ( not metal)- fatigue – confusion and loss of words. Thank you for open forum of sharing info!
Hi, @squirt0104 – welcome to Mayo Clinic Connect. Sounds like it's been a long road to finally get a diagnosis of aspirin-exacerbated respiratory disease (AERD), or Samter’s Triad. Sounds like you were persistent and observant in getting to that point.
I'd like to point out some reputable information on AERD from the American Academy of Allergy, Asthma & Immunology https://www.aaaai.org/conditions-and-treatments/library/asthma-library/aspirin-exacerbated-respiratory-disease. I'd also like to invite @glj86 @emaria back to this discussion and ask if @lioness @becsbuddy @brightwings might join to provide you some support as you deal with these symptoms and to offer any input they may have. I'm not certain if @imallears @johnbishop are familiar with AERD, but they also may be able to provide some information and/or support.
Feeling like cr&p all the time, even off aspirin, would be very hard. Are there any medications, other treatment or self-care practices that have brought you even temporary relief from your symptoms (tinnitus, weird taste in your mouth, fatigue, confusion, loss of words, headaches, rashes, aches, soreness, rhinitis and sinusitis, etc.), squirt0104?
Liked by Becky, Volunteer Mentor
@squirt0104 Thanks Lisa but Im not familiar with this disease or syndrome I can only speak to tinnitus . Ive had it for year and the ENT said there is nothing you can do about it . Some things that have been suggested is a white light when sleeping I never tried this but I have tried the herb mullein and this works for me. As far as the allergies I have them bad right now . the rhinitis is bad I have post nasal drip that causes a lot of mucus I gargle with salt water and use a netti pot to clean out my sinuses every morning this really helps with the mucus. . Body aches yes with all my back problems and neuropathy This is about all I can address to . Have you seen your Dr? I had to get a prescription for the allergies that helped with the runny nose and mucus .
Liked by Lisa Lucier, Becky, Volunteer Mentor
Hi, @squirt0104 That sounds like a difficult disease to deal with. I found this site that explains it well and also talks about a Facebook support group. https://www.samterssociety.org/about-aerd I was interested in the aspirin desensitization and wondered if you had tried it. Are you able to cope with this on a daily basis?
Liked by lioness
I did find that site and find it very helpful! I have not tried the desensitization yet as I was just diagnosed. They have started me on budesonide, the steroid rinse and have me doing Dulera and Montelukast. Unfortunately I feel like the new steroid rinse is causing other side affects, bad headaches, and chills so far after only 1 week. So much to learn! Do you have AERD? And if so found any treatment helpful?
@squirt0104 I hope things will go well for you. What is a “steroid rinse?” No, I don’t have AERD, I have a chronic brain inflammation called clippers. It’s been a long 2 years. I’m glad you went to Mayo. It sounds like they’ve started you on the right track!
It’s a steroid that you put in a saline rinse for sinus
I also have a possible ILD ( intertestinal Lung disease) which manifests in various forms of auto immune diseases. I have a lot of other odd symptoms that we aren’t connecting right now – all are inflammatory in nature. I’ve been having a lot of headaches too and they said I should have a brain scan but things were scaling back due to virus so they didn’t do at this time. I’m so sorry you have had a rough couple yrs with what you are dealing with and hope you are getting some relief of some sort. I appreciate you sharing your condition with me, I’m going to research it. We are thankful for the findings at Mayo and are hoping to pursue more info when the dust settles. I pray that you are getting some kind of relief!
Liked by Colleen Young, Connect Director
Thank you for reply! I’ve tried everything from herbs to Accupuncture and chiropractic and kinesiology, new meds etc. I prefer natural but realize western meds are necessary sometimes. A lot of my experiences with them unfortunately are either ineffective or cause other miserable side effects.
version 126.96.36.199.3Page loaded in 3.018 seconds